California, 2018

Flash Flood and Heavy Rain in California, July 20, 2018

July 20, 2018 · NWS HNX · 2 events in 1 county or zone

A southerly flow aloft brought some high level moisture into Central California on July 20. The moisture was sufficient enough for thunderstorms to develop over the higher elevations of the southern Sierra Nevada in the afternoon as the airmass became unstable with daytime heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A southerly flow aloft brought some high level moisture into Central California on July 20. The moisture was sufficient enough for thunderstorms to develop over the higher elevations of the southern Sierra Nevada in the afternoon as the airmass became unstable with daytime heating. A few of the thunderstorms produced locally heavy rainfall over Yosemite National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 20, 4:30 PM PST, 30 minutes earlier.

Area forecast discussion, Jul 20, 4:30 PM PST, 30 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
530 PM PDT Fri Jul 20 2018

...updated air quality section...

.SYNOPSIS...
High pressure continues to move eastward and will cool
temperatures slightly to around normal. Afternoon and early
evening thunderstorms will be possible for the Sierra crest areas
over the next several days. The slight cooling will continue over
the weekend, but by next week high pressure will once again move
into the region and bring a return to much above normal
temperatures.

&&

.DISCUSSION...
Air quality in the Yosemite National Park areas and thunderstorms
over the Sierra crest this afternoon and early evening are the
main short term concerns. Spoiler Alert: Longer term concern however,
is the strong ridge retrograding back into our region early next
week and raising temperatures across the region to much above
normal. Back to the short term, scattered showers and
thunderstorms are beginning to develop as of 1 PM courtesy of the
most recent satellite and radar imagery. The thunderstorms will
primarily stay over the crest areas as we have a southerly to
slightly southwesterly flow, due to being sandwiched between the
weak low pressure to the west and the high pressure to the east,
that will direct developing storms north to northeastward. The
main threats from these thunderstorms will be dangerous lightning,
heavy downpours and gusty erratic winds. Some localized flooding
will be possible due to the training of thunderstorms and weak
storm movement. Campers and hikers in these areas should be
vigilant and take adequate shelter if storms approach. Be
cautious of falling tree limbs or branches as winds can suddenly
knock these down onto tents and campers. As the high pressure
moves further east the inversion levels have been slightly
increasing however air quality in many parts of the Yosemite N.P.
and close proximity to the Ferguson fire will continue to suffer
as the inversion will not completely dissipate. As long as the
fire continues to burn, air quality will continue to be an issue.
Once the high pressure builds back in early next week it would
seem likely that conditions would further deteriorate, provided
the source of the smoke is still present. This is definitely not
good for ideally viewing all of the wonderful topographic
treasures that Yosemite has to offer.

As the high pressure once again builds into the region early next
week we will see significant synoptic heating take place and bring
some locations high temperatures well over the century mark. We
have elected to continue the Excessive Heat Watch for the Kern
County desert areas and expanded it to include the SJV,
surrounding foothills and Kern County Mountain areas from Tuesday
until Thursday evening. This will give people several days to
make sure their cooling devices are working well and take
precautions for their work week. Hot temperatures can be deadly.
Now would be a good time to just remind people to never leave
anyone or animals in an enclosed car as temperatures inside a
vehicle can become deadly in just minutes. Also, remember to stay
hydrated and take more breaks from work. (As if many of us
actually needed heat as a reason to do that.) These safety tips
could save your life!

&&

.AVIATION...
Areas of MVFR visibility in smoke will continue in the vicinity of
the Ferguson Fire in Mariposa County for at least the next 24 hours.
A chance of thunderstorms will be possible over the Sierra Nevada
between 19z today and 04z Saturday. Otherwise, VFR conditions will
prevail over the central California interior during the next 24
hours.

&&

.AIR QUALITY ISSUES...
Please see SFOAQAHNX for an Air Quality Alert

On Saturday July 21 2018... Unhealthy for sensitive groups in
Fresno, Kern and Tulare Counties.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Excessive Heat Watch from Tuesday afternoon through Thursday
evening CAZ089>095-098-099.

&&

public...Andersen
avn/fw...Andersen
synopsis...Andersen

weather.gov/hanford

In the hours before

Special weather statement, Jul 20, 4:05 PM PST, 55 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
505 PM PDT FRI JUL 20 2018

CAZ096-210045-
Sierra Nevada from Yosemite to Kings Canyon CA-
505 PM PDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA...
SOUTHEASTERN TUOLUMNE AND NORTHEASTERN MADERA COUNTIES UNTIL 545 PM
PDT...

At 504 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of June Lake. This storm was nearly stationary.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Agnew Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3780 11920 3774 11927 3773 11926 3773 11924
      3771 11922 3774 11919 3773 11912 3762 11920
      3768 11936 3781 11935 3782 11922
TIME...MOT...LOC 0004Z 206DEG 1KT 3771 11927

Andersen
Special weather statement, Jul 20, 4:46 PM PST, 14 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
546 PM PDT FRI JUL 20 2018

CAZ098-210130-
Indian Wells Valley CA-
546 PM PDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KERN COUNTY UNTIL 630 PM
PDT...

At 546 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ridgecrest. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3564 11764 3550 11764 3561 11771 3566 11762
TIME...MOT...LOC 0046Z 157DEG 3KT 3557 11763

Andersen

The radar

The San Joaquin Valley radar (KHNX), 173 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Tuolumne

When
July 20, 5:00 PM PST to 6:00 PM PST
Where
Tuolumne County, Tuolumne Meadows
Reported by
Park/Forest Service
Coordinates
37.870, -119.770

Tuolumne Meadows received 0.98 inches of rainfall was measured in a one hour period.

Flash Flood, Tuolumne

When
July 20, 5:17 PM PST to 6:17 PM PST
Where
Tuolumne County, 3.62 mi NNE of Aspen Vly to 3.45 mi NNE of Aspen Vly
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.870, -119.350

Overflowing water from a strong thunderstorm which produced heavy rain closed down a section of State Route 120 near Tuolumne Meadows. The duration of the flash flood was around one hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2018Every state in 2018This day in weather historyWarnings in California, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759281, 759279.